Postural Orthostatic Tachycardia Syndrome (POTS)
What is postural orthostatic tachycardia syndrome (POTS)?
Postural orthostatic tachycardia syndrome (POTS) is a fast heart rate (tachycardia) that starts after you stand up. This can cause symptoms such as dizziness or weakness.
What causes it?
Experts don't understand what causes it, but different body systems seem to be out of balance. POTS may follow certain triggers such as a viral illness, a surgery, or pregnancy.
What are the symptoms?
Soon after you stand up, you may have symptoms such as:
- A fast, pounding heartbeat (palpitations).
- Trembling, dizziness, weakness, or lightheadedness.
- Feeling faint or very tired.
With POTS, you may also have problems with:
- Blurred vision, headaches, nausea, and diarrhea.
- Trouble sleeping and feeling anxious.
- Keeping your attention focused.
Symptoms can range from mild to severe.
Some things can make symptoms worse. These include heat, menstrual cycle, dehydration, alcohol, exercise, and standing for a long time.
When you first notice symptoms, lying down may help you feel better.
How is it diagnosed?
To learn what is causing your symptoms, your doctor may:
- Ask about your symptoms, including when and how they started.
- Check how your blood pressure and heart rate change when you move from lying down to sitting to standing.
- Do blood tests.
- Check your heart with an electrocardiogram (EKG).
You may have other tests such as a tilt table test. This test checks how your body responds when you change positions.
How is POTS treated?
Work with your doctor to find the right mix of treatments to help relieve symptoms and improve your quality of life. These treatments may include:
- Taking medicine prescribed by your doctor. For some people, taking medicine that affects blood pressure can help. Taking medicine that keeps the body's fluids balanced may also help.
- Everyday self-care. These practices can be a key part of helping the body get back in balance.
- Drink plenty of fluids. For many people, low body fluid is part of what makes POTS symptoms worse.
- Eat the amount of salt your doctor tells you to. Salt helps keep up the body's fluid level.
- Try a special exercise program. Your doctor may give you a program of specific exercises. You might start short and slow, especially if fatigue is a problem. Then you can add a little at a time. At first, you may only do exercise when you're reclined. Or you may try swimming. After a while, you start to add upright exercise.
- Wear compression stockings if your doctor recommends them.
- Keep track of your symptoms and what makes them better and worse.
Current as of: September 7, 2022
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine & Martin J. Gabica MD - Family Medicine & Rakesh K. Pai MD, FACC - Cardiology, Electrophysiology